It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-15-2010, 02:46 PM   #1
Junior Member
(female)
 
Join Date: Feb 2009
Location: Westminster, Md.
Posts: 30
lennylonglegs HB User
serotonin syndrome

Good evening,
I wrote in yesterday about some problems with Effexor. I forgot to mention that I am also on Trazadone. I have just recently been told about the posibility of serotonin syndrome with these two medications. Can anyone tell me more about this serotonin syndrome? Thanks.

 
Old 01-15-2010, 07:58 PM   #2
Senior Member
(female)
 
Join Date: Jun 2006
Posts: 269
cerajoan HB Usercerajoan HB User
Re: serotonin syndrome

Serotonin syndrome is something many people experience with SSRI's. I had feelings of electric jolts (this is common, some people call it "brain zaps" -- I got them through my whole body, agitation, anxiety, gruesome, vivid dreams, I had dreaming while awake too. It's not exactly the same for everybody. A lot of people get flu like symptoms. I didn't have that. It's awful though.

From what I understand, serotonin syndrome comes from too fast stopping an SSRI, and in the case of Effexor, just being late for a dose because of the short half life. If I understand it though, it can also come from having too much, which, you having Trazodone and Effexor, that seems like a lot. Talk to your doctor!! Don't suffer or try to manage meds alone. Some doctors are still not well informed about serotonin syndrome. Be sure to communicate with the doctor.

 
Sponsors Lightbulb
   
Old 01-17-2010, 02:30 AM   #3
Veteran
(female)
 
Join Date: Sep 2006
Location: England
Posts: 306
NutshellNutter HB User
Re: serotonin syndrome

Hi Lennylong legs,

Cerajoans reply does not sound like serotonin syndrome - electric jolts are a common side effect of SSRIs. She also mentioned that having trazadone and effexor 'sounds like alot' - but this is poor advice as you never even state the quantities you are on. DO NOT stop any of your meds by feeling frightened - always speak to your psych - they are the professionals , not us. We can only tell of personal experiences.

I was hospitalised with serotonin syndrome back in 2206 or 2007 - I cant remember now. I have quite a long historical post about it - if you search under Nutshellnutter you should find it.

Firstly serotonin syndrome has the possibility of ocuring with any serotonin drug - but it is extremely rare. IT is that rare that if it happens to you, your psych and you will have to fill out a 'yellow card'. These yellow forms have to be filled out which notify the health authorities, and drugs firms of severe reactions to specific drugs.

Basically mine was caused by an interaction between mirtazapine and duloxetine - both SSRI's. I was being weened off mirtazapine and put onto duloxetine, but we made the switch to early and the two caused toxically high levels of serontonin in my body - serotonin syndrome.

It started with having 1 week of not sleeping AT ALL - I literally couldnt close my eyes - they were sprung open for 24hrs each day and night)? but not needing to eat either. For 6 of those 7 days i had limitless energy, even offering to look after 3 of my sisters children (10YEAR OLD, 2 YEAR OLD, 6MTH OLD], which i'd never done before - but i done it and done it well. I was driving myself all around the country (literally) - which i'd never done before too.

Everyone - and i mean everyone became my friend.

Then I began to lose 'awareness'. For instance, I drove through a section of motorway with average speed cameras - but I took this to mean that the cameras were of average spec instead of realising that they were monitoring my average speed.

Then my body was hit by a wall of lethargy all of a sudden within about 1hr period- I could bearly walk I was so weak. My face started to twitch with spasms, my jaw locked which made talking almost impossible.

To this point in the syndrome I liken it to the effects of ecsatsy (another serotonin drug) - only x1000.

At this point, I became concerned, now that the euphoria was being replaced by nasty things. I rang my psych and was told to get to A+E quickly with serotonin syndrome - he said he would ring ahead so they were expecting me due to the severity of the syndrome.

By the time I got there (20min) I was completely unable to speak and all my muscles had frozen rigid so it was difficult to walk too. I was put on a bed and had my mobile in my hand and my keys in another. My hand muscles were clenching so hard that the staff couldnt evern get to my phone to turn it off. Then my body started to convulse so hard the bed was shaking. I was given IV benzodiazepine and the fitting stopped and then my muscles started to relax (my keys in my hand had left a very strong imprint i was clenching them so hard). I was then able to talk to the staff.

I only stayed in hospital overnight but remained off work for 2 weeks as i was so burned out by the experience.

There is no specific treatment , other than ceasing the drug of causation and waiting for the serotonin levels to drop and using benzos for the muscle rigidity.

I now have duloxetine on my medical file as an extreme allergy - never to be taken by me ever again.
__________________
BP 2 + hallucinations:
45mg Mirtazapine
1g Carbamazapine
400mg Quetiapine
(tried Prozac, Seroxat, Fluoxetine, Duloxetine, Abilify, Risperidone, Amisulpride, Stelazine, Olanzapine, Diazepam)

Last edited by NutshellNutter; 01-17-2010 at 02:46 AM.

 
Old 01-17-2010, 12:29 PM   #4
Senior Member
(female)
 
Join Date: Jun 2006
Posts: 269
cerajoan HB Usercerajoan HB User
Re: serotonin syndrome

I have confused "seratonin syndrome" with the syndrome of fast withdrawal from SSRI's. I thought it was called "serotonin syndrome."

 
Old 01-17-2010, 08:45 PM   #5
Senior Member
(female)
 
Join Date: Jun 2006
Posts: 269
cerajoan HB Usercerajoan HB User
Re: serotonin syndrome

Nutshellnutter, if you read my post, the exact thing I wrote was, "that seems like a lot. Talk to your doctor!! Don't suffer or try to manage meds alone." So in my very next sentence, I'm saying to talk to the doctor and don't try and manage meds alone. Please don't quote me out of context.

 
Old 01-22-2010, 06:57 AM   #6
Senior Member
(female)
 
Join Date: Jan 2010
Location: Pensacola, FL
Posts: 146
AmVan HB User
Re: serotonin syndrome

What kind of meds are SSRIs? thanks.

 
Old 01-22-2010, 08:19 AM   #7
Member
(female)
 
Join Date: Oct 2009
Posts: 78
Bethann01 HB User
Re: serotonin syndrome

My experience included worsening agitation, angry spells, extremely elevated pulse and blood pressure, excessive sweating, worsening insomnia, elevated body temperature, and I'm sure some stuff I am forgetting.

Mine was caused by a combination of cymbalta and trazadone (my new, competent, caring pdoc) told me that it was an unusual combination to cause serotonine syndrome, but that was definitly what happened to me. If you think this is what's going on, you should call your doctor ASAP, because it can become dangerous or even deadly if let go.

Basically, since I couldn't get my then pdoc to listen to me, based on a New England Journal of Medicine article, I quit both cold turkey. My new pdoc used benzos briefly to get things back under control (by briefly I mean about 2 weeks of a very low dose.) That said, I did not advance to muscle rigidity which is very dangerous and requires more immediate and potentially stronger treatment.

 
Old 01-22-2010, 09:11 AM   #8
Member
(female)
 
Join Date: Oct 2009
Posts: 78
Bethann01 HB User
Re: serotonin syndrome

SSRI's are a class of drugs that include medications like prozac, zoloft, celexa, etc. The term literally means Selective Serotonine Reuptake Inhibators. Other drugs that influence serotonine can also cause serotonine syndrome like the older triphasic antidepressants (e.g. Trazadone) or the newer Cymbalta, a SNRI--selective serotonin and norepinephrine reuptake inhibitor.

 
Old 01-22-2010, 10:55 AM   #9
Senior Member
(female)
 
Join Date: Jan 2010
Location: Pensacola, FL
Posts: 146
AmVan HB User
Re: serotonin syndrome

Thank you!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Serotonin syndrome light the world Bipolar Disorder 4 08-02-2009 08:46 PM
Serotonin syndrome from Prozac + Whey Protein? help plz cartner Depression 1 11-25-2008 12:22 PM
I am back oldcow Parkinson's Disease 7 09-02-2008 08:07 PM
Does Xanax prevent serotonin syndrome? cartner Depression 6 01-11-2008 02:28 PM
serotonin syndrome and prozac.. bigirlroks Depression 3 02-14-2007 05:50 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Abilify
Depakote
Lamictal
Lexapro
Lithium
  Prozac
Seroquel
Wellbutrin
Zoloft
Zyprexa




TOP THANKED CONTRIBUTORS



reesie (68), katlin09 (59), Administrator (24), TinoRock (14), bprapcyc (10), thatgirl141 (7), lynnlee (6), annii456 (4), ghelpmelivelife (4), goody2shuz (3)

Site Wide Totals

teteri66 (1180), MSJayhawk (1011), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (761), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 11:06 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!